Georgia, 2018

Flash Flooding and Damaging Winds in Georgia, July 16 to 18, 2018

July 16 to 18, 2018 · NWS FFC · 9 events in 7 counties and zones

A continued moist and moderately unstable air mass over the region combined with daytime heating to produce isolated severe thunderstorms each afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$96,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A continued moist and moderately unstable air mass over the region combined with daytime heating to produce isolated severe thunderstorms each afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 16, 12:35 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 16, 12:35 PM EST, 1 hour 31 minutes before
Area Forecast Discussion...Updated for Aviation
National Weather Service Peachtree City GA
135 PM EDT Mon Jul 16 2018

.UPDATE...

18z Aviation update below.

41

&&

.PREV DISCUSSION... /Issued 345 AM EDT Mon Jul 16 2018/

SHORT TERM /Today through Tuesday/...

High PWAT regime continues today along with some aided upper forcing
from a weak shortwave, warranting likely pops area-wide peaking with
daytime heating which could linger a bit longer into the overnight
given how slow the trough axis is to progress. Thermal profiles
indicate tall skinny CAPE of 2000-3000 J/kg and given how the lapse
rates are not impressive given the well saturated column and how the
last several days have trended, thinking severe convection is not
anticipated and primarily some strong storms instead. Main threats
will be isolated flooding from the precip efficiency, occasional
lightning and gusty winds.

The greater moisture axis does shift farther south into central GA
for Tuesday, though should be enough influence from the
aforementioned upper wave and also a weak front approaching the
north by late afternoon/evening that will still warrant likely pops
for the majority of the area. Storms should have less chance for
flood potential given some mid/upper level drier air advecting in
and resultant PWATs down to about 1.5 inches.

Temp fcst slightly lower today in the upper 80s for most given
greater precip coverage then a bit higher Tuesday with some drier
columns.

Baker

&&

.LONG TERM /Tuesday Night through Sunday/...

Medium-range models continue to show an amplifying upper-level
pattern developing through the majority of the extended forecast
period. Frontal boundary settling into the southern portion of the
forecast area as we begin the period concentrates best POPs across
the southern half of the area mid-week. Strong short wave and
associated surface front should increase POPs areawide as we head
into the weekend. With moderate mid-level winds associated with this
system, combined with enhanced forcing and at least moderate
instability, we will need to keep an eye on the potential for an
increased severe thunderstorms threat. Noticeable divergence between
the GFS and the ECMWF for the latter portion of the period, but I
have kept at least chance POPs through the end of this forecast
cycle.

20

&&

.AVIATION...
18Z Update...
Some mvfr ceilings were lingering...but should continue to improve
to widespread sct-bkn035-045. Showers and thunderstorms should
develop in any location with no real feature to focus on. There
is also the potential showers and storms could linger beyond 00z
this evening into portions of the overnight but not confident
which taf sites would be affected. Winds should remain on
the west side...mostly southwesr 5 to 7kt and diminish
overnight. Some potential for ifr again overnight with such a moist
airmass.

//ATL Confidence...18Z Update...
High on all elements except medium on ifr for Tuesday morning.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          87  72  90  72 /  70  50  60  40
Atlanta         88  73  89  73 /  70  50  60  40
Blairsville     82  67  84  67 /  70  50  60  30
Cartersville    88  72  90  71 /  70  50  60  40
Columbus        90  75  90  74 /  60  50  70  50
Gainesville     86  72  89  71 /  70  50  60  40
Macon           89  73  90  73 /  60  50  60  40
Rome            89  72  90  71 /  60  40  60  40
Peachtree City  89  72  89  72 /  70  50  70  40
Vidalia         89  74  89  74 /  60  50  60  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....20
AVIATION...41
Hazardous weather outlook, Jul 16, 12:00 PM EST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
100 PM EDT Mon Jul 16 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
100 PM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected across north and
central Georgia this afternoon and tonight, most numerous between 3
and midnight, although isolated storms will continue overnight. A
few of these storms could also be strong, producing gusty winds and
occasional lightning. However, the main hazard from the
thunderstorms will be locally heavy rainfall. The heavy rain could
cause temporary street flooding and ponding of water in low lying
areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered to numerous thunderstorms are expected Tuesday through
Sunday, mainly in the afternoon and evening hours each day. A few
strong to severe thunderstorms will be possible each day with strong,
gusty winds, frequent lightning, and very heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 16, 12:39 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
139 PM EDT MON JUL 16 2018

GAZ008-161815-
Union GA-
139 PM EDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR UNION COUNTY UNTIL 215 PM EDT...

At 139 PM EDT...a strong thunderstorm was over Jones Creek, or near
Blairsville...moving east at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Blairsville, Owltown, Vogel State Park, Track Rock, Jones Creek,
Woods Hole Shelter, Blood Mountain Shelter and Gumlog.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3493 8391 3492 8387 3472 8385 3472 8389
      3474 8394 3472 8397 3474 8409 3480 8409
      3480 8413 3481 8414 3484 8415 3485 8414
      3487 8411 3489 8411 3492 8415 3497 8394
TIME...MOT...LOC 1739Z 264DEG 8KT 3484 8407

WIND...40MPH
Special weather statement, Jul 16, 1:11 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
211 PM EDT MON JUL 16 2018

GAZ004-005-012-019-020-161900-
Whitfield GA-Gordon GA-Bartow GA-Murray GA-Floyd GA-
211 PM EDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHITFIELD...
GORDON...NORTHWESTERN BARTOW...SOUTHWESTERN MURRAY AND NORTHEASTERN
FLOYD COUNTIES UNTIL 300 PM EDT...

At 211 PM EDT...a line of strong thunderstorms was along a line
extending from near Villanow to near Pinson...and moving east at 15
mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Dalton, Calhoun, Adairsville, Resaca, Plainville, Shannon,
Sonoraville, Pinson, Oostanaula, Redbud, Folsom, Lake Marvin, Tilton,
Audubon, Sugar Valley, Everett Springs, Nickelsville and North
Georgia Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3471 8475 3427 8480 3436 8515 3456 8512
      3459 8511 3459 8506 3461 8506 3462 8505
      3472 8505
TIME...MOT...LOC 1811Z 266DEG 14KT 3465 8505 3439 8511

WIND...40MPH
Special weather statement, Jul 16, 1:15 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
215 PM EDT MON JUL 16 2018

GAZ032-033-161845-
North Fulton GA-Cobb GA-
215 PM EDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON AND NORTHEASTERN
COBB COUNTIES UNTIL 245 PM EDT...

At 214 PM EDT...a strong thunderstorm was over Sweat Mountain, or 9
miles northeast of Marietta...moving east at 5 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Sandy Springs, Roswell, Alpharetta, Mount Bethel and Sweat Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3400 8426 3397 8426 3396 8429 3397 8434
      3396 8435 3397 8447 3407 8448 3408 8446
      3407 8442 3409 8442 3412 8428
TIME...MOT...LOC 1814Z 259DEG 6KT 3404 8442

WIND...40MPH
Special weather statement, Jul 16, 1:32 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
232 PM EDT MON JUL 16 2018

GAZ022-033-034-161900-
North Fulton GA-Forsyth GA-Gwinnett GA-
232 PM EDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...SOUTHWESTERN
FORSYTH AND NORTHWESTERN GWINNETT COUNTIES UNTIL 300 PM EDT...

At 232 PM EDT...a strong thunderstorm was over Johns Creek, or 11
miles southwest of Cumming...moving east at 10 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Johns Creek, Alpharetta, Duluth, Sugar Hill, Suwanee, Berkeley Lake
and Brookwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3397 8426 3410 8428 3416 8408 3395 8406
TIME...MOT...LOC 1832Z 268DEG 9KT 3405 8422

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 16, 1:51 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
251 PM EDT MON JUL 16 2018

GAZ025-034-035-047-161915-
Jackson GA-Walton GA-Barrow GA-Gwinnett GA-
251 PM EDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JACKSON...NORTHWESTERN
WALTON...WESTERN BARROW AND NORTHEASTERN GWINNETT COUNTIES UNTIL 315
PM EDT...

At 250 PM EDT...a strong thunderstorm was over Hog Mountain, or near
Lawrenceville...moving east at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Lawrenceville, Winder, Buford, Braselton, Auburn, Dacula, Hoschton,
Carl, Rest Haven, Bold Springs, County Line, Harbin, Chateau Elan and
Hog Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3412 8393 3410 8387 3411 8385 3409 8370
      3386 8378 3397 8404 3413 8399
TIME...MOT...LOC 1850Z 289DEG 11KT 3405 8393

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 16, 2:01 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
301 PM EDT MON JUL 16 2018

GAZ022-023-033-034-161930-
Hall GA-North Fulton GA-Forsyth GA-Gwinnett GA-
301 PM EDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HALL...NORTH
FULTON...SOUTHWESTERN FORSYTH AND NORTHWESTERN GWINNETT COUNTIES
UNTIL 330 PM EDT...

At 300 PM EDT...a cluster of strong thunderstorms was located near
Aqualand Park to Mechanicsville...and moving east at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Cumming, Johns Creek, Alpharetta, Duluth, Sugar Hill, Suwanee,
Buford, Lilburn, Norcross, Berkeley Lake, Buford Dam-Lake Lanier
Parks, Brookwood, Mechanicsville and Lake Lanier Islands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3419 8397 3386 8407 3390 8423 3391 8425
      3395 8425 3422 8417
TIME...MOT...LOC 1900Z 292DEG 19KT 3417 8396 3392 8425

HAIL...0.25IN
WIND...40MPH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 flash flood, 1 lightning. Local standard time, as filed.

Lightning, Gwinnett

When
July 16, 2:06 PM EST
Where
Gwinnett County, 2.86 mi W of Sugar Hill
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.104, -84.080

The Gwinnett County Emergency Manager reported a house struck by lightning on Blue Cedar Drive.

Flash Flood, Carroll

When
July 16, 7:00 PM EST to 11:00 PM EST
Where
Carroll County, 1.29 mi SE of Carrollton to 1.52 mi SE of Carrollton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.569, -85.062

Carroll County Emergency Management reported flooding near the intersection of Strickland Road and Blandenburg Road, near Richards Lake. Radar estimates indicate rainfall amounts of 2 to 2.5 inches, with locally higher amounts, occurred over a short period of time.

Flash Flood, Carroll

When
July 16, 7:00 PM EST to 11:00 PM EST
Where
Carroll County, 0.2 mi SSW of Carrollton to 0.29 mi SSW of Carrollton
Cause
Heavy Rain
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
33.578, -85.082

Carroll County Emergency Management reported flooding near the intersection of Maple Street and Highway 27 in Carrollton. As a result, several cars were submerged up to their windows. Radar estimates indicate rainfall amounts of 2 to 2.5 inches, with locally higher amounts, occurred over a short period of time.

Flash Flood, Carroll

When
July 16, 7:00 PM EST to 11:00 PM EST
Where
Carroll County, 1.68 mi ENE of Carrollton to 1.82 mi ENE of Carrollton
Cause
Heavy Rain
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
33.588, -85.052

Carroll County Emergency Management reported rising water from a creek entered homes on Carroll Circle. Radar estimates indicate rainfall amounts of 2 to 2.5 inches, with locally higher amounts, occurred over a short period of time.

Thunderstorm Wind, Spalding

When
July 16, 7:42 PM EST to 7:52 PM EST
Where
Spalding County, 1.32 mi SSW of Birdie
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.303, -84.360

The Spalding County 911 center reported a tree blown down near the intersection of Fayetteville Road and Cheatham Road.

Thunderstorm Wind, Treutlen

When
July 17, 1:02 PM EST to 1:12 PM EST
Where
Treutlen County, 4.67 mi E of Five Points
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.420, -82.390

The Treutlen County 911 center reported a tree blown down near the intersection of I-16 and Highway 297.

Thunderstorm Wind, Wilkinson

When
July 17, 5:06 PM EST to 5:26 PM EST
Where
Wilkinson County, 2.49 mi WSW of Toomsboro to 4.23 mi S of Toomsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
32.811, -83.117

The Wilkinson County 911 center reported trees and power lines blown down from around the intersection of Highway 57 and Branan Road southwest of Toomsboro to around the intersection of Club Road and Beaver Dam Road and around the intersection of Highway 112 and Old Balls Ferry Road south of Toomsboro.

Thunderstorm Wind, Laurens

When
July 18, 5:55 PM EST to 6:05 PM EST
Where
Laurens County, 1.58 mi S of East Dublin
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.527, -82.869

The Laurens County 911 center reported a tree blown down at the intersection of Nathaniel Drive and Oakwood Drive.

Thunderstorm Wind, Dodge

When
July 18, 7:50 PM EST to 8:00 PM EST
Where
Dodge County, 2.53 mi WNW of Dempsey
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.244, -83.270

The Dodge County 911 center reported a tree blown down onto power lines at the intersection of Antioch Church Road and Apple Lane.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769497, 777508, 777509, 777510, 769499, 769502, 769509, 769511, 769512.